Missouri, 2008

Hail in Missouri, September 23, 2008

September 23, 2008 · NWS EAX · 1 event in 1 county or zone

A severe thunderstorm produced nickel size hail in extreme northwest Missouri, during the early evening hours of 09/23/2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A severe thunderstorm produced nickel size hail in extreme northwest Missouri, during the early evening hours of 09/23/2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Sep 23, 4:07 PM CST, 1 hour 33 minutes earlier.

Area forecast discussion, Sep 23, 4:07 PM CST, 1 hour 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
507 PM CDT TUE SEP 23 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

MAIN FOCUS FOR DISCUSSION REVOLVES AROUND THE THREAT OF
CONVECTION...MAINLY FOR NWRN MO TNGT. UPPER TROUGH OVER ERN MT IS
CONTINUING TO MOVE EAST AS ADVERTISED BY MODELS. FORCING WITH UPPER
TROUGH WILL BE WELL NORTH OF THE CWA...BUT TROUGH WILL SLOWLY DRIVE A
WK CDFNT INTO NWRN MO LATE THIS AFTN AND THIS EVENING.

CURRENT RADAR IMAGES DEPICT A PREFRONTAL BAND OF SHOWERS AND
THUNDERSTORMS IN ERN NEB/CNTRL KS WITH THE BAND PROGRESSING SLOWLY
EAST. SFC-6KM SHEAR AS PER LATEST PROFILER DATA REMAINS RATHER WEAK
WITH VALUES AROUND 20-25 KNOTS FOR XTRM NWRN MO WITH MLCAPES BTWN
1000-1300 J/KG. MID LVL LAPSE RATES ARE ALSO RATHER MODEST WITH LAPSE
RATES BTWN 6.5-7. NAM/GFS AS WELL AS RUC SUGGEST THAT THE SHEAR AND
INSTABILITY PARAMETERS WILL BE RATHER CONSTANT THROUGH EARLY EVENING
FOR NWRN MO. AS A RESULT...EXPECT THE PREFRONTAL CONVECTIVE BAND TO
MOVE INTO NWRN BY 23Z. GIVEN THE ABOVE PARAMETERS...THE SEVERE WX
THREAT IS LOW THROUGH EARLY EVENING...HOWEVER CANNOT RULE OUT AN
ISOLATED MARGINALLY SVR STORM WITH GUSTY WINDS.

AS THE UPPER TROUGH MOVES INTO THE GREAT LAKES TNGT...IMPETUS FOR
SERN MOVEMENT OF THE FRONT WANES...AND WITH DIMINISHING
INSTABILITY AND WEAKENING CONVERGENCE...CONVECTION WILL DECREASE IN
COVERAGE AND INTENSITY. REMNANTS OF THE CONVECTION MAY BE ABLE TO
MOVE TO A MCI TO IRK LINE BY 12Z BEFORE DISSIPATING COMPLETELY.

THE FRONT WILL BE DIFFICULT TO LOCATE ON WEDNESDAY IN THE CNTRL OR
SRN CWA. VERY LITTLE CAPPING INVERSION EXISTS ON WEDNESDAY WITH WEAK
TO MODERATE INSTABILITY. VERY WEAK CONVERGENCE ALONG THE DISSIPATING
BOUNDARY MAY BE ABLE TO PRODUCE ISOLATED AFTN THUNDERSTORMS. SVR WX
THREAT ONCE AGAIN LOOK LOW.

UPPER RIDGE TO REBUILD ACR THE CWA WEDNESDAY NIGHT THROUGH THURSDAY.
WEAK SHORTWAVES AND ANY ISENTROPIC LIFT SHOULD REMAIN NORTH OF THE CWA.

OTHERWISE...TEMPERATURES MAY RISE A COUPLE OF DEGREES THE NEXT COUPLE
OF DAYS AS THE RIDGE BUILDS INTO THE CENTRAL PLAINS.

DB

STAYED THE COURSE WITH ABOVE NORMAL TEMPERATURES AND A DRY FORECAST
FOR THE LATTER PARTS OF THIS WEEK. A WEAK FRONTAL BOUNDARY IS
FORECAST TO SLIDE ACROSS THE AREA ON SATURDAY. KEPT PRECIPITATION
CHANCES OUT OF THE FORECAST WITH THIS FRONTAL BOUNDARY...CONSIDERING
THE GREATER FORCING SHOULD BE HELD NORTH OF THE AREA WITH A
SHORTWAVE MOVING ACROSS MINNESOTA AND WISCONSIN.

A STRONGER COLD FRONT IS FORECAST BY THE MEDIUM RANGE MODELS TO PUSH
SOUTH ACROSS THE FORECAST AREA ON MONDAY...IN CONNECTION WITH AN
UPPER SHORTWAVE DIVING SOUTHEAST TOWARD THE GREAT LAKES REGION.
RETAINED THE SLIGHT PRECIPITATION CHANCES ON MONDAY AS THE FRONT
MOVES THROUGH...WHICH MAY NEED TO BE RAISED A BIT IF FUTURE MODEL
RUNS REMAIN CONSISTENT. COOLER TEMPERATURES SHOULD FOLLOW THE FRONT
NEXT MONDAY NIGHT/TUESDAY.

STOFLET

&&

.AVIATION...

SCATTERED THUNDERSTORMS CONTINUE TO DEVELOP IN EASTERN KANSAS AND
SE NEBRASKA...AHEAD OF A WEAK COLD FRONT. STORMS HAVE JUST ABOUT
REACHED PEAK INTENSITY. THE STORMS WILL DIMINISH IN COVERAGE AND
INTENSITY AS THE FRONT WEAKENS...INSTABILITY WANES AND THE UPPER TROUGH
OVER THE NRN PLAINS LIFT ENE INTO THE GREAT LAKES. AS A
RESULT...CONVECTION CHANCES AT THE TERMINALS ARE RATHER LOW WITH THE
GREATEST THREAT AT KSTJ BTWN 01-05Z. WILL ONLY CARRY VCTS AT KSTJ. WILL
NOT MENTION FOR THE KC METRO TERMINALS AT THIS TIME. IF ANY SHOWER OR
THUNDERSTORM DOES IMPACT THE KC TERMINALS...IT WILL LIKELY BE AFT
05Z.

OTHERWISE...CLOUD COVER TNGT WILL PROBABLY PREVENT ANY FOG
DEVELOPMENT LATE TNGT...BUT CANNOT RULE OUT MVFR FOG OR HZ AT KSTJ IF
THERE ARE ANY BREAKS IN THE CLOUD COVER.

DB

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Sep 23, 12:06 PM CST, 5 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
106 PM CDT TUE SEP 23 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-241815-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
106 PM CDT TUE SEP 23 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A WEAK COLD FRONT WILL MOVE INTO NORTHWEST MISSOURI AND NORTHEAST
KANSAS LATE THIS AFTERNOON...AND DISSIPATE OVER THE AREA TONIGHT. A
FEW THUNDERSTORMS ARE POSSIBLE ALONG THIS APPROACHING FRONT...MAINLY
NORTHWEST OF A LINE FROM ST JOSEPH TO BETHANY LATE THIS AFTERNOON AND
THIS EVENING. AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE WITH
DAMAGING WINDS THE PRIMARY THREAT. AFTER 9 PM...ANY THUNDERSTORM
WHICH DEVELOPS WILL WEAKEN AS THEY PROGRESS SOUTHEAST.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AN ISOLATED THUNDERSTORM OR TWO MAY DEVELOP WEDNESDAY AFTERNOON
ALONG THE REMNANTS OF THE WASHED OUT COLD FRONT. MOST OF THE AREA
WILL REMAIN DRY AND SEVERE WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE LATE THIS AFTERNOON AND THIS
EVENING...NORTHWEST OF A LINE FROM ST JOSEPH TO BETHANY.

DB

In the hours before

Special weather statement, Sep 23, 4:03 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
503 PM CDT TUE SEP 23 2008

MOZ001-232245-
ATCHISON-
503 PM CDT TUE SEP 23 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHWESTERN ATCHISON COUNTY UNTIL
545 PM CDT...

AT 459 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 20 MILES WEST OF ROCKPORT...OR 28 MILES WEST OF
TARKIO...MOVING NORTHEAST AT 25 MPH.

PENNY SIZE HAIL IS EXPECTED WITH THIS STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHWESTERN ATCHISON
COUNTY...INCLUDING THE TOWN OF WATSON.

MJ
Special weather statement, Sep 23, 4:38 PM CST, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
538 PM CDT TUE SEP 23 2008

MOZ001-232330-
ATCHISON-
538 PM CDT TUE SEP 23 2008

...SIGNIFICANT WEATHER ALERT FOR WESTERN ATCHISON COUNTY UNTIL 630 PM
CDT...

AT 533 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES WEST OF ROCKPORT...OR 26 MILES WEST OF
TARKIO...MOVING EAST AT 24 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL BE NEAR...
  ROCKPORT BY 615 PM CDT.

THE TOWNS OF PHELPS CITY AND WATSON ARE ALSO IN THE PATH OF THIS
STORM.

MJ
Special weather statement, Sep 23, 5:16 PM CST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
616 PM CDT TUE SEP 23 2008

MOZ001-002-240000-
ATCHISON-NODAWAY-
616 PM CDT TUE SEP 23 2008

...SIGNIFICANT WEATHER ALERT FOR NORTHERN ATCHISON AND NORTHWESTERN
NODAWAY COUNTIES UNTIL 700 PM CDT...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR ROCKPORT...OR 5 MILES WEST OF TARKIO...
MOVING NORTHEAST AT 26 MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM WILL AFFECT MAINLY RURAL AREAS OF NORTHERN ATCHISON AND
NORTHWESTERN NODAWAY COUNTIES...INCLUDING THE TOWNS OF TARKIO AND
WESTBORO.

MJ

The radar

The Omaha radar (KOAX), 124 km away, was scanning. The volume nearest the first event began at 23:38 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Atchison

When
September 23, 5:40 PM CST
Where
Atchison County, 0.69 mi N of Westboro
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
40.540, -95.320

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2008Every state in 2008This day in weather historyWarnings in Missouri, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 134959.